Paracetamol

N-Acetyl-p-aminophenol.svg

Paracetamol (or acetaminophen) is a common analgesic, a drug that is used to relieve pain. It can also be used to reduce fever, and some kinds of headache. This makes it an antipyretic, something that reduces fevers. It is used in many drugs that treat the flu and colds.

The words acetaminophen and paracetamol both come from the names of the chemicals used in the compound: N-acetyl-para-aminophenol and para-acetyl-amino-phenol. Sometimes, it is shortened to APAP, for N-acetyl-para-aminophenol.

Harmon Northrop Morse was the first to make Paracetamol, in the year 1878. Drugs made with Paracetamol became common in the 1950s. Today, these drugs are some of the most used, together with those containing salicylic acid or Ibuprofen. In the year 1977, Paracetamol was put on the List of Essential Medicines of the WHO.

Safety and dosage

Paracetamol is considered safe for use. The drug is easily available without a prescription. People often take too much Paracetamol. Sometimes this is because people do not know how much they should take. The recommended dose may not work for some individuals. Other times it is because they are trying to commit suicide. Very often, a person's liver can be hurt if he or she takes too much Paracetamol.[1] A dose of 150 milligrams for every kilogram of the person's weight (about 10 grams for most adults) will lead to permanent liver damage, and may cause the liver to fail. For people whose livers have already been damaged, such as alcoholics, and for those with a limited secretion of Paracetamol, this amount can be much smaller.[2][3]

In England and Wales, about 30.000 people per year go to the hospital after taking too much paracetamol (called paracetamol poisoning), and about 150 die of the poisoning. Since a law was passed saying that Paracetamol packets cannot be too large , fewer people have been committing suicide with Paracetamol.[4] In Great Britain[5] and the United States Paracetamol is the main reason for acute liver failure. About half of the cases are because of an 'unintentional overdose'.[1]

Other Languages
Afrikaans: Parasetamol
العربية: باراسيتامول
asturianu: Paracetamol
تۆرکجه: استامینوفن
български: Парацетамол
bosanski: Paracetamol
català: Paracetamol
čeština: Paracetamol
Cymraeg: Paracetamol
Deutsch: Paracetamol
ދިވެހިބަސް: ޕެރަސެޓަމޯލް
Ελληνικά: Παρακεταμόλη
English: Paracetamol
español: Paracetamol
Esperanto: Paracetamolo
euskara: Parazetamol
français: Paracétamol
galego: Paracetamol
հայերեն: Պարացետամոլ
hrvatski: Paracetamol
বিষ্ণুপ্রিয়া মণিপুরী: প্যারাসিটামল
Bahasa Indonesia: Parasetamol
íslenska: Parasetamól
italiano: Paracetamolo
עברית: פרצטמול
қазақша: Парацетамол
latviešu: Paracetamols
lietuvių: Paracetamolis
lingála: Paracétamol
magyar: Paracetamol
македонски: Парацетамол
Bahasa Melayu: Parasetamol
Nederlands: Paracetamol
नेपाल भाषा: पारासिटामोल
Nordfriisk: Paracetamol
occitan: Paracetamòl
polski: Paracetamol
português: Paracetamol
română: Paracetamol
русский: Парацетамол
slovenčina: Paracetamol
slovenščina: Paracetamol
کوردی: پانادۆڵ
српски / srpski: Paracetamol
srpskohrvatski / српскохрватски: Paracetamol
Basa Sunda: Parasetamol
svenska: Paracetamol
Türkçe: Parasetamol
українська: Парацетамол
Tiếng Việt: Paracetamol
粵語: 撲熱息痛